Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 269, NWS Blacksburg, VA

July 16, 2012Patrick County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 16, 2012, 7:34 PM EDT for Patrick County, Virginia. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2012, 7:34 PM EDT (23:34 UTC)
Expired
Jul 16, 2012, 8:30 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Patrick County, VA

The radar

The Roanoke radar (KFCX), 33 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

036 
WUUS51 KRNK 162334
SVRRNK
VAC141-170030-
/O.NEW.KRNK.SV.W.0269.120716T2334Z-120717T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
734 PM EDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PATRICK COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 830 PM EDT.

* AT 730 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR WOOLWINE...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY KNOB RECREATION AREA...
  WOOLWINE...
  BUFFALO RIDGE...
  STUART...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG AND DAMAGING WINDS ARE LIKELY FROM THIS STORM. TAKE COVER IN 
A STURDY STRUCTURE UNTIL THE STORM PASSES.  IN ADDTION...CONTINUOUS
CLOUD TO GROUND LIGHTNING IS POSSIBLE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3655 8050 3675 8044 3674 8040 3680 8039
      3680 8036 3684 8034 3683 8033 3686 8028
      3687 8022 3686 8017 3655 8005 3654 8023
TIME...MOT...LOC 2332Z 356DEG 13KT 3681 8028

$$
1 follow-up statement
837 
WWUS51 KRNK 170011
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
811 PM EDT MON JUL 16 2012

VAC141-170030-
/O.CON.KRNK.SV.W.0269.000000T0000Z-120717T0030Z/
PATRICK VA-
811 PM EDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR SOUTHEASTERN PATRICK COUNTY...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR STUART...MOVING SOUTH
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  STUART...
  CRITZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

&&

LAT...LON 3655 8035 3655 8046 3656 8049 3670 8029
      3668 8016 3655 8005 3654 8027 3654 8035
TIME...MOT...LOC 0011Z 356DEG 13KT 3667 8027

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:32 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 16, 3:32 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EDT MON JUL 16 2012

.SYNOPSIS...
BROAD HIGH PRESSURE OFFSHORE WILL COVER MUCH OF THE MID ATLANTIC
REGION THROUGH TUESDAY. A COLD FRONT WILL PUSH SOUTH ACROSS THE
AREA LATER WEDNESDAY INTO THURSDAY BRINGING COOLER AIR BACK TO THE
REGION FOR FRIDAY. THE COOLER WEATHER WILL CONTINUE INTO THE
WEEKEND AS THE FRONT REMAINS TO OUR SOUTH.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 320 PM EDT MONDAY...

AXIS OF A SHORTWAVE TROUGH IS DROPPING SOUTH THROUGH TN/WV/NC. BEST
CONVECTION THIS AFTERNOON HAS BEEN CENTERED ALONG THE LEADING EDGE
OF THIS FEATURE. CONVECTION ELSEWHERE HAS BEEN VERY ISOLATED AND LOW
TOPPED GIVEN WARMER TEMPERATURES ALOFT TODAY AS COMPARED TO SUNDAY.
THROUGH THIS EVENING...WE ARE EXPECTING A CONTINUATION OF MAINLY
ISOLATED COVERAGE OF SHOWERS AND STORMS ACROSS ALL BUT THE FAR
SOUTHWESTERN AND SOUTHERN PART OF THE AREA. HERE...THE INFLUENCE OF
THE SHORTWAVE MAY HELP COVERAGE BE MORE ON THE SCATTERED SIDE.
LITTLE ACTIVITY IS EXPECTED TO LAST PAST SUNSET. ONLY A SLIGHT
DECREASE IN DEW POINT READINGS ARE EXPECTED TONIGHT AS COMPARED TO
CONDITIONS LAST NIGHT. WILL HAVE LOW TEMPERATURES AROUND THREE
DEGREES COOLER ACROSS THE BOARD AS COMPARED TO THIS MORNINGS
READINGS.

ON TUESDAY...SURFACE HIGH PRESSURE WILL SETTLE OVER THE AREA.
MOISTURE WILL WRAP NORTH ON THE WESTERN FLANKS OF THE HIGH AND
MAKE ITS WAY INTO WESTERN PORTIONS OF THE AREA. DAYTIME
HEATING...INCREASED MOISTURE...AND CONVERSION ALONG THE RIDGE TOPS
WILL BE THE FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT MIDDAY
TOMORROW THROUGH THE AFTERNOON. STEERING FLOW WILL AGAIN BE ON THE
WEAK SIDE...WITH FORECAST SOUNDINGS SHOWING A LOW LEVEL INVERTED V
PATTERN. ANY SHOWERS OR STORMS THAT FORM WILL AGAIN HAVE THE
POTENTIAL FOR SOME HEAVY RAIN AND GUSTY WINDS. WITH INCREASING 850 MB
TEMPS...WE SHOULD SEE HIGHS A BIT WARMER THAN TODAY. ANTICIPATE
UPPER 80S TO AROUND 90 IN THE MOUNTAINS...WITH LOW TO MID 90S EAST
OF THE BLUE RIDGE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 300 PM EDT MONDAY...

LOOKING INTO WEDNESDAY...WILL CONTINUE TO SEE UPPER LEVEL TROUGHING
ACROSS THE EASTERN SEABOARD FLATTEN OUT...AND RIDGING BECOMING MORE
ESTABLISHED FROM THE CENTRAL PLAINS THROUGH THE DELMARVA REGION. THE
ORIENTATION OF THE RIDGING WILL ALLOW WINDS ACROSS OUR AREA TO BE
MAINLY WESTERLY AND DOWNSLOPE...WHICH WILL BOTH IMPACT TEMPERATURES
AND COVERAGE OF AFTERNOON SHOWERS AND THUNDERSTORMS. WITH NO
SIGNIFICANT DISTURBANCES EXPECTED ACROSS OUR AREA DURING THE EARLY
HALF OF THE DAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE DRIVEN
BY DAYTIME HEATING ACROSS THE MOUNTAINS. THESE STORMS WILL BE MAINLY
PULSE VARIETY...WITH A FEW STORMS BECOMING STRONG TO SEVERE DURING
THE LATE AFTERNOON AND EARLY EVENING. THINK THAT THE WESTERLY
DOWNSLOPE FLOW WILL LIMIT THE DEVELOPMENT OF THUNDERSTORMS EAST OF
THE BLUE RIDGE...BUT WILL STILL SEE SOME DEVELOPMENT ACROSS THE
PIEDMONTS AS WELL. WESTERLY WINDS AND ONLY SCATTERED CLOUD COVER
WILL ALSO ALLOW TEMPERATURES TO REACH INTO THE MID 90S ACROSS THE
PIEDMONTS DURING THE AFTERNOON...WHILE HIGHS ACROSS THE MOUNTAINS
WILL RISE INTO THE MID 80S TO THE LOW 90S.

RIDGING ACROSS THE PLAINS BECOMES MORE AMPLIFIED ON THURSDAY...
RESULTING IN INCREASED TROUGHING ACROSS THE EAST AS AN UPPER LOW
MOVES ACROSS EASTERN CANADA. WITH INCREASED TROUGHING...COMBINED
WITH THE INSTABILITY OF A COLD FRONT MOVING SOUTHWARD FROM THE OHIO
RIVER VALLEY...WE CAN EXPECT GREATER COVERAGE OF SHOWER AND
THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND EVENING AREAWIDE...
AND ESPECIALLY ACROSS THE MOUNTAINS. INCREASED CLOUD COVER ACROSS
THE AREA WILL HELP TAKE THE EDGE OFF OF AFTERNOON TEMPERATURES BY A
FEW DEGREES...WITH HIGHS REACHING INTO THE LOW TO MID 80S ACROSS THE
MOUNTAINS...AND INTO THE LOWER 90S ACROSS THE PIEDMONTS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...

THE COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD THROUGH OUR AREA ON
FRIDAY MORNING AND AFTERNOON...AND IS EXPECTED TO EXIT TO THE SOUTH
BY FRIDAY EVENING. HIGH PRESSURE WILL BUILD IN BEHIND THE COLD
FRONT...BRINGING COOLER AND DRIER CANADIAN AIR INTO OUR AREA FOR THE
WEEKEND...WITH SATURDAY AND SUNDAY HIGHS EXPECTED TO RANGE FROM THE
UPPER 70S AND LOW 80S ACROSS THE MOUNTAINS...TO THE MID 80S ACROSS
THE PIEDMONTS. SHOWER AND THUNDERSTORM ACTIVITY WILL BE ISOLATED AT
BEST...CONFINED MAINLY TO SHORTLIVED ACTIVITY ACROSS THE MOUNTAINS.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AS OF 127 PM EDT MONDAY...

UPPER LEVEL SHORTWAVE TROUGH IS CURRENTLY PUSHING THROUGH AND
SOUTHEAST OF THE AREA. ITS BEST ASSOCIATED LIFT IS OUTRUNNING THE
PEAK HEATING OF THE DAY. WHILE THE TWO AREA NOT MATCHING
EXACTLY...THERE WILL BE ENOUGH OF AN INFLUENCE OF THE TWO FOR SOME
ISOLATED TO SCATTERED SHOWERS AND STORMS ACROSS THE AREA THIS
AFTERNOON...ENDING EARLY THIS EVENING. HAVE REFLECTED THIS AT MOST
TAF SITES WITH VCSH IN THE PREVAILING WEATHER GROUP. MOST AREAS
WILL REMAIN VFR. THE EXCEPTION WILL BE LOCALIZED AREAS UNDER THE
HEAVIER SHOWERS AND STORMS. HERE EXPECT BRIEF IFR/MVFR CONDITIONS.

TONIGHT...PRECIPITATION SHOULD END FAIRLY QUICKLY AT OR JUST AFTER
SUNSET. AREAS THAT EXPERIENCED RAIN TODAY WILL BE MORE LIKELY TO
EXPERIENCE SOME MVFR LIGHT FOG LATE TONIGHT INTO EARLY TUESDAY
MORNING. ANY SUB-VFR CONDITIONS WILL QUICKLY IMPROVE TO VFR BY
14Z...10AM...ON TUESDAY.

TUESDAY THROUGH WEDNESDAY...HIGH PRESSURE GRADUALLY BUILDS INTO
THE AREA WITH PROGRESSIVELY HOTTER TEMPERATURES AND A STRONG
CAPPING INVERSION ALOFT. CONDITIONS WILL THEN BE MAINLY VFR
TUESDAY THRU WEDNESDAY EXCEPT BRIEFLY MVFR/IFR UNDER THOSE
ISOLATED AREAS THAT RECEIVE A MODERATE TO HEAVY SHOWER OR STORM.
SOME PATCHY VALLEY OR RIVER FOG ALSO LIKELY TO RESULT IN BRIEF
EARLY MORNING MVFR/IFR CONDITIONS IN THE NORMALLY FOGGY LOCATIONS
SUCH AS KLWB...KBCB AND KLYH INTO MIDWEEK.

BY THURSDAY...A COLD FRONT APPROACHES THE REGION AND WORKS IN FROM
THE NORTH THURSDAY NIGHT. THIS WILL RESULT IN MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS THURSDAY AFTERNOON/EVENING...WITH ADDITIONAL
CONVECTION POSSIBLE OVER THE SOUTH FRIDAY WITH THE FRONT STILL
NEARBY.

BY FRIDAY INTO SATURDAY...SOME LINGERING SHOWERS/STORMS WILL STILL
BE POSSIBLE...WITH LATE NIGHT/EARLY MORNING MOUNTAIN AND RIVER
VALLEY FOG.

&&

.EQUIPMENT...
NOAA ALL HAZARDS RADIO FOR THE HINTON TRANSMITTER REMAINS OFF THE
AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...NF
LONG TERM...NF
AVIATION...DS
EQUIPMENT...
Hazardous weather outlook, Jul 16, 3:37 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT MON JUL 16 2012

NCZ001>004-018>020-VAZ007-009-012-015-016-171945-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
WYTHE-GRAYSON-CARROLL-
337 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAINFALL THAT COULD RESULT IN LOCALIZED FLASH FLOODING
THIS EVENING. BRIEF STRONG AND GUSTY WINDS COULD ALSO OCCUR WITH
SOME OF THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ043>047-058-059-171945-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
337 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED...SLOW MOVING SHOWERS AND THUNDERSTORMS
WILL PRODUCE LOCALLY VERY HEAVY RAINFALL THAT COULD BE ENOUGH TO
RESULT IN LOCALIZED FLOODING THIS EVENING. ISOLATED DAMAGING WINDS
WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

HEAT INDEX VALUES WILL BE AROUND 100 DEGREES DURING THE AFTERNOON
HOURS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ010-011-013-014-017>020-022>024-032>035-WVZ042>045-171945-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MERCER-SUMMERS-
MONROE-GREENBRIER-
337 PM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED...SLOW MOVING THUNDERSTORMS COULD PRODUCE A PERIOD OF VERY
HEAVY RAINFALL THIS EVENING WHICH MAY BE ENOUGH TO CAUSE LOCALIZED
FLOODING. GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

BANDS OF SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING COLD
FRONT COULD BE ON THE STRONG SIDE THURSDAY WITH GUSTY WINDS AND
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DS

In the hours before

Special weather statement, Jul 16, 6:30 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
630 PM EDT MON JUL 16 2012

VAZ012-013-016-017-162330-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
630 PM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN ALLISONIA
AND PULASKI...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR HIWASSEE AROUND 635 PM...ALUM RIDGE AROUND
640 PM...DUGSPUR...GALAX HILLSVILLE AIRPORT...AND WILLIS AROUND 650
PM...HILLSVILLE AROUND 655 PM...WOODLAWN AROUND 700 PM AND
GLADESBORO AROUND 705 PM.

LAT...LON 3669 8082 3681 8087 3705 8090 3715 8072
      3706 8055 3705 8054 3705 8056 3699 8054
      3701 8052 3699 8049 3701 8045 3697 8037
      3670 8051
Special weather statement, Jul 16, 6:31 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 PM EDT MON JUL 16 2012

VAZ012-013-016-017-162330-
CARROLL VA-FLOYD VA-PULASKI VA-WYTHE VA-
631 PM EDT MON JUL 16 2012

...A STRONG THUNDERSTORM WILL AFFECT CARROLL...FLOYD...PULASKI AND
WYTHE COUNTIES...

AT 625 PM EDT...A STRONG THUNDERSTORM WAS LOCATED BETWEEN ALLISONIA
AND PULASKI...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO
NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR HIWASSEE AROUND 635 PM...ALUM RIDGE AROUND
640 PM...DUGSPUR...GALAX HILLSVILLE AIRPORT...AND WILLIS AROUND 650
PM...HILLSVILLE AROUND 655 PM...WOODLAWN AROUND 700 PM AND
GLADESBORO AROUND 705 PM.

LAT...LON 3669 8082 3681 8087 3705 8090 3715 8072
      3706 8055 3705 8054 3705 8056 3699 8054
      3701 8052 3699 8049 3701 8045 3697 8037
      3670 8051
Local storm report, Jul 16, 6:40 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
640 PM EDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     BURNT CHIMNEY           37.10N 79.83W
07/16/2012                   FRANKLIN           VA   911 CALL CENTER

            TREES DOWN AT THE INTERSECTION OF ROUTES 122 AND 116.

&&

KM
Special weather statement, Jul 16, 6:54 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT MON JUL 16 2012

NCZ005-006-162345-
CASWELL NC-ROCKINGHAM NC-
654 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CASWELL AND ROCKINGHAM
COUNTIES...

AT 645 PM EDT...STRONG THUNDERSTORMS WERE LOCATED NEAR THE
VIRGINIA...NORTH CAROLINA BORDER...MOVING SOUTH AT 25 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. A BRIEF DOWNPOUR OF VERY HEAVY RAIN MAY CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL PASS THROUGH MADISON...MAYODAN...AND YANCEYVILLE
BETWEEN 700 AND 730 PM...REIDSVILLE BETWEEN 730 AND 800 PM.

LAT...LON 3626 8004 3654 8002 3654 7914 3624 7916
      3625 7953 3623 7962
Local storm report, Jul 16, 6:56 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
656 PM EDT MON JUL 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     3 WNW SAGO              36.89N 79.68W
07/16/2012                   FRANKLIN           VA   911 CALL CENTER

            TREE AND POWER LINES DOWN AT INTERSECTION OF TRUEVIEW AND
            WALKER ROAD.

&&

KM
Special weather statement, Jul 16, 7:18 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
718 PM EDT MON JUL 16 2012

VAZ016-017-032-170015-
CARROLL VA-FLOYD VA-PATRICK VA-
718 PM EDT MON JUL 16 2012

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CARROLL...FLOYD AND
PATRICK COUNTIES...

AT 711 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF
HILLSVILLE. OTHER STRONG STORMS WERE LOCATED NEAR WILLIS IN FLOYD
COUNTY...AND ALONG THE BLUE RIDGE PARKWAY NORTH OF WOOLWINE IN
PATRICK COUNTY. ALL OF THESE STORMS WERE MOVING TO THE SOUTH AT 25
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.

THROUGH 800 PM...THESE STORMS ARE EXPECTED TO PASS THROUGH
WOOLWINE...MABRY MILL...STUART...HILLSVILLE...AND CANA.

IN ADDITION TO THE WIND AND SMALL HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING IS LIKELY.  FOR YOUR SAFETY...PLEASE MOVE INDOORS AND AWAY
FROM WINDOWS.

LAT...LON 3656 8084 3684 8077 3689 8044 3678 8039
      3680 8038 3682 8034 3684 8034 3687 8025
      3685 8007 3680 8004 3678 8010 3674 8008
      3672 8010 3666 8006 3654 8005

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 9:08 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington52 min
Jul 15, 9:57 PM EDTSpecial Weather StatementRNKAmherst48 min
Jul 16, 3:34 PM EDTSpecial Weather StatementRNKCity of Salem26 min
Jul 16, 3:54 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Franklin, Roanoke, City of Roanoke, City of Salem53 min
Jul 16, 4:34 PM EDTSpecial Weather StatementRNKBedford, Franklin, City of Lynchburg56 min
Jul 16, 4:41 PM EDTSevere Thunderstorm WarningRNKFranklin79 min
Jul 16, 5:37 PM EDTSpecial Weather StatementRNKFranklin38 min
Jul 16, 5:58 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville57 min
Jul 16, 6:16 PM EDTSpecial Weather StatementRNKBuckingham59 min
Jul 16, 6:21 PM EDTSevere Thunderstorm WarningRNKBuckingham54 min
Jul 16, 6:30 PM EDTSpecial Weather StatementRNKCarroll, Pulaski60 min
Jul 16, 6:31 PM EDTSpecial Weather StatementRNKCarroll, Pulaski59 min
Jul 16, 7:18 PM EDTSpecial Weather StatementRNKCarroll, Patrick57 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.